Toxic epidermal necrolysis: Part II. Prognosis, sequelae, diagnosis, differential diagnosis, prevention, and treatment.
J Am Acad Dermatol. 2013 Aug;69(2):187.e1-16; quiz 203-4
Authors: Schwartz RA, McDonough PH, Lee BW
Toxic epidermal necrolysis (TEN) is a life-threatening, typically drug-induced, mucocutaneous disease. TEN has a high mortality rate, making early diagnosis and treatment of paramount importance. New but experimental diagnostic tools that measure serum granulysin and high-mobility group protein B1 (HMGB1) offer the potential to differentiate early TEN from other, less serious drug reactions, but these tests have not been validated and are not readily available. The mainstay of treatment for TEN involves discontinuation of the offending drug, specialized care in an intensive care unit or burn center, and supportive therapy. Pharmacogenetic studies have clearly established a link between human leukocyte antigen allotype and TEN. Human leukocyte antigen testing should be performed on patients of East Asian descent before the initiation of carbamezapine and on all patients before the initiation of abacavir. The effectiveness of systemic steroids, intravenous immunoglobulins, plasmapheresis, cyclosporine, biologics, and other agents is uncertain.
PMID: 23866879 [PubMed - indexed for MEDLINE]